Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
. 1989 Aug;226(2):117-22.
doi: 10.1111/j.1365-2796.1989.tb01365.x.

Benzodiazepine Poisoning: Experience of 702 Admissions to an Intensive Care Unit During a 14-year Period

Affiliations

Benzodiazepine Poisoning: Experience of 702 Admissions to an Intensive Care Unit During a 14-year Period

J Höjer et al. J Intern Med. .

Abstract

A retrospective study covering a 14-year period was carried out to estimate the incidence and assess the clinical features of benzodiazepine (BZD) poisoning. The annual contribution of BZDs to the total number of drug overdose cases admitted to an intensive care unit displayed an increasing trend over the period, and during the last years BZDs were involved in nearly one-third of all cases. Among the 702 cases of BZD overdosage, 144 had ingested BZD alone, 200 had poisoned themselves with BZD combined with alcohol and 358 had taken BZD with other miscellaneous drugs. In 56% of all the cases the patients had severe central nervous system depression on admission. In 47% orotracheal intubation was performed and in 18% artificial ventilation was administered. Complications were recorded in 69 of the 702 cases (9.8%) and five cases were fatal. These clinical features were essentially the same in the group that had overdosed with just BZD. In conclusion, patients with drug overdosage involving BZD have a low hospital mortality, but the acute somatic risk is not negligible. Moreover, they consume a substantial proportion of the resources in the emergency room and the intensive care unit.

Similar articles

See all similar articles

Cited by 11 articles

See all "Cited by" articles

LinkOut - more resources

Feedback